Thunderstorm Wind, Warren
- When
- June 18, 10:00 PM CST
- Where
- Warren County, 0.52 mi W of Monmouth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.920, -90.640
Two large tree limbs were blown down.
Severe thunderstorms developed across eastern Iowa, northwest Illinois and far northeast Missouri on Friday, June 18, and continued into the early morning hours of Saturday, June 19. The most intense storms produced very large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms developed across eastern Iowa, northwest Illinois and far northeast Missouri on Friday, June 18, and continued into the early morning hours of Saturday, June 19.
The most intense storms produced very large hail and damaging wind gusts. These storms formed along a nearly stationary front that stretched across the southern half of the NWS Quad Cities forecast area. Hail around 1.5 inches in diameter and tree damage were reported, especially in far southeast IA and northwestern IL.
Repeat thunderstorms also produced very heavy rainfall, with reports up to 4 inches. Due to the recent dry conditions, no high impact flash flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 18, 5:47 PM CST, 4 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 647 PM CDT Fri Jun 18 2021 ...AVIATION UPDATE... .SYNOPSIS... Issued at 302 PM CDT Fri Jun 18 2021 A surface frontal boundary was bisecting the forecast area this afternoon, reaching roughly from Chicago through Burlington to along to the IA/MO border in south central IA. This boundary was largely a wind shift with a lagging moisture gradient northward. Dewpoints were in the low 70s south of I-80, lowering to the 60s to the north and even 50s along the highway 20 corridor. Temperatures were in the 80s to lower 90s, with lowest values along and south of the highway 34 corridor where another round of elevated showers and isolated thunderstorms was developing and expanding east-southeast from south central Iowa. This was likely being triggered by a weak mid level shortwave in the west- northwest flow aloft. Several other weak impulses were further upstream across Nebraska into WY, topping the flat ridge over the four corners region. A more well-defined shortwave was evident on water vapor imagery along the northern North Dakota border. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 302 PM CDT Fri Jun 18 2021 The potential for severe weather with very large hail, damaging winds and a lower risk for tornadoes and flash flooding is the main focus. Conditions are appearing more clear cut on this threat for our forecast area compared to the past couple days as more factors are coming together over mainly the southern half of the forecast area tonight. SPC elevated the outlook to an Enhanced Risk in its midday update for all of our area south of I-80 in IA and south of a Moline to Kewanee line in Illinois. A Slight Risk reaches roughly one county further northward with Marginal up to the highway 30 corridor. The ingredients for storms tonight include: 1) the advancing shortwaves from the central plains, 2) influence of the stronger wave over the Dakotas later this evening, 3) 850 mb jet and thetae advection focusing into south central Iowa and possibly east central Iowa later this evening, 4) deep shear from mid level winds of 50 to 60 kts, and 5) favorable upper level lift from the right entrance region of an 80 kt 200 mb jet over the northern plains that passes across northern IA and southern WI late tonight. This will interact with the airmass that currently has surface based CAPES at or above 3000 J/KG along and well south of the surface front over eastern KS and MO and very steep mid level lapse rates currently over the forecast area. These features and high res convective models have this coming together over south central into southeast Iowa in the form of discrete cells roughly from 03Z to 05Z, or 10 pm to midnight, then spreading eastward into clusters of bowing complexes into eastern Iowa, northeast MO and west central IL. There is considerable uncertainty and low confidence in how far north these storms will spread. As outlined by SPC, very large hail, golf ball to baseball size, will be an initial threat, as seen in storms last night in MN and WI. This threat then morphs into both large hail and damaging winds overnight over the Enhanced risk area. All storms will have frequent lightning and torrential rainfall in this environment and flash flooding could be an issue, especially in areas of southeast Iowa impacted by the storms this morning. By Saturday morning, the back edge of the storms will likely exit eastward, giving way to sunshine and slightly lower humidity as high pressure builds in from the north. Temperatures look only slightly cooler with highs from the mid 80s north to around 90 south. .LONG TERM...(Saturday Night through Friday) ISSUED AT 302 PM CDT Fri Jun 18 2021 Sunday into Sunday night may feature another round of severe storms, then quieter weather with cooler temperatures and lower humidity looks to be the rule through midweek. Saturday night into Sunday, a couple shortwaves are shown directly impacting the area bringing one round of thunderstorms late Saturday night into Sunday and another late Sunday into Sunday night. This second system looks stronger and will drive a strong cold front through the area, presenting a risk for thunderstorms, possibly severe. SPC has a broad Marginal risk in place for Sunday and our forecast has likely POPS across the north for Sunday and over much of the area for Sunday night. Highs in the upper 80s to around 90 Sunday will be replaced by 70s with much lower humidity Monday and Tuesday. Wednesday begins a transition to a more active pattern with warmer temperatures and thunderstorm chances Thursday and Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) ISSUED AT 641 PM CDT Fri Jun 18 2021 North of I80, expect quiet VFR weather. South of I80 evening and overnight thunderstorms are expected to last near daybreak with MVFR vsbys. Could see some GR at BRL as well. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Gibbs
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 757 PM CDT Fri Jun 18 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 757 PM CDT Fri Jun 18 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Severe storms are possible tonight, especially along and south of Interstate 80, where the Storm Prediction Center has an Enhanced Risk for severe storms. The initial storm hazards will be very large hail and damaging winds with scattered storms this evening. Storms later tonight are expected to have primarily a risk for damaging winds. Heavy rainfall will also be possible, which could lead to flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Thunderstorms are expected late Saturday night, Sunday and Sunday night. The Storm Prediction Center has outlooked a Marginal Risk for severe weather across the forecast area Sunday. The main threat from these storms will be large hail Sunday morning, then large hail and damaging winds with storms along an ahead of a cold front that will pass through the area late Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will likely be needed tonight in southeast Iowa, northeast Missouri and west central Illinois. DLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 PM CDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL WAPELLO 41.18N 91.19W
06/18/2021 U0.25 INCH LOUISA IA LAW ENFORCEMENT
PEA SIZE HAIL AT THE SHEFIFF'S OFFICE.
&&The Quad Cities radar (KDVN), 77 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
4 thunderstorm wind. Local standard time, as filed.
Two large tree limbs were blown down.
A large tree was blown down, and reported by the public on social media.
Trees were blown down on 140th Avenue between 100th and 110th streets.
Trees were blown down on 110th street between 125th and 140th Avenues.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957206, 957210, 957208, 957209.